Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 146, NWS Denver/Boulder, CO

September 6, 2001Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 6, 2001, 2:31 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 6, 2001, 2:31 PM MDT (20:31 UTC)
Expired
Sep 6, 2001, 3:00 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 23 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS55 KBOU 062032
SVRDEN
COC001-005-031-062100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
231 PM MDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  WEST CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO
  EASTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF EASTERN DENVER

* UNTIL 300 PM MDT

* AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME WEST CENTRAL AURORA...OR ABOUT 7
  MILES EAST OF DENVER...MOVING EAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AURORA...
EASTERN DENVER...SOUTHWESTERN DENVER INTERNATIONAL AIRPORT AND
BUCKLEY AFB.

SPOTTERS REPORTED THREE QUARTERS OF AN INCH DIAMETER HAIL IN AURORA 
AT 230 PM. LARGE HAIL AND WIND GUSTS TO 60 MPH WILL ACCOMPANY THE 
STORM. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3974 10494 3959 10483 3972 10459 3988 10472

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:45 AM MDT, 10 hours 46 minutes earlier.

Area forecast discussion, Sep 6, 3:45 AM MDT, 10 hours 46 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
345 AM MDT THU SEP 6 2001

WEATHER WILL TURN FROM SUMMER TO FALL IN ABOUT 3 TO 6 HOURS TONIGHT
AS SURFACE FRONT RACES SOUTH FROM WYOMING.  AHEAD OF THIS FRONT TODAY
ANOTHER WARM DAY ON TAP.  DEEPENING SURFACE FRONT AND POOL OF 50S
DEWPOINTS IN NORTHEAST COLORADO WILL ACT AS FOCUS FOR CONVECTION BY
THIS EVENING...AND SOME STORMS MAY BE SEVERE.  MOUNTAINS SHOULD HAVE
ANOTHER ROUND OF CNVTN...IF DRY SLOT MOVING ACRS SRN UT DOES NOT
INTERFERE WITH PROCESS.  THERE SHOULD BE PLENTY OF LIFT AHD OF UPR
LOW SO WILL KEEP SCT TSTMS MENTIONED.

TIMING OF PRECIPITATION IN ERN CO DIFFICULT...BUT SHUD GET THE TSTMS
ALG/AHEAD OF COLD FRONT TONIGHT...AND A PERIOD OF UPSLOPE RAIN LATE
TONIGHT.  WILL GET A BREAK FRIDAY AND FRIDAY EVNG...THEN NORTHERLY
FLOW WILL BRING ANOTHER STG SURGE OF COLD AIR/ AND UPR TROF RACING
ACROSS NERN CO AGAIN FRI NIGHT...SO WILL HAVE ANOTHER CHANCE AT
USPLOPE PRECIP LATE FRI NIGHT AND EARLY SAT.  IF TEMPS WERE A FEW
DEGREES COLDER...WE COULD SEE SOME SNOW.  WE WILL SEE THE COOLEST
TEMPS IN A WHILE THOUGH...AS COLD AIR WILL STAY UNTIL EARLY
SUNDAY...WITH HIGHS IN THE 60S...LOWS BY SUNDAY MORNING MAY DROP
INTO THE 30S.

IN THE MOUNTAINS...THIS WILL NOT INITIALLY BE A GREAT OROGRAPHIC
EVENT...ALTHOUGH IT WILL BE COLD ENOUGH TO SNOW...IN THE HIGHER
PASSES.  WILL HAVE TO WATCH FRIDAY NIGHT...AS 700 MB TEMPS WILL DROP
TO -4.  GOOD COLD ADVECTION IN COMBINATION WITH UPR TROF IN NW FLOW
MAY GIVE SOME MEASURABLE SNOW TO LOWER ELEVATIONS.  LATER SHIFTS
WILL BE ABLE TO OUT MORE DETAIL INTO MOUNTAIN SNOW.

SUMMER WILL RETURN NEXT WEEK AS FLOW BECOMES MORE ZONAL...LEE
TROUGHS DEVELOP...AND COLD AIR SLIDES EAST.

.DEN...NONE.

In the hours before

Special weather statement, Sep 6, 10:25 AM MDT, 4 hours 6 minutes before
COZ030>051-052000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1025 AM MDT THU SEP 6 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THE ATMOSPHERE OVER NORTHEAST COLORADO TODAY WILL BE WARM
AND RELATIVELY DRY WHILE A VIGOROUS UPPER LEVEL SYSTEM APPROACHES
THE STATE FROM THE NORTHWEST.  WINDS ALOFT WILL BE INCREASING AHEAD
OF THE APPROACHING SYSTEM AND THESE WILL COMBINE WITH SCATTERED
SHOWERS OR THUNDERSTORMS EXPECTED OVER THE MOUNTAINS TO PRODUCE WIND
GUSTS OF 40 TO 50 MPH.  ON THE NORTHEAST PLAINS...SOUTHWEST WINDS OF
10 TO 20 MPH WILL CHANGE TO A NORTHERLY DIRECTION DURING THE
AFTERNOON HOURS.  THE ATMOSPHERE ON THE PLAINS WILL BE TOO DRY FOR
ANY SHOWERS OR THUNDERSTORMS TO DEVELOP.  SPOTTER ACTIVATION WILL
NOT BE NEEDED TODAY.

BIG CHANGES ARE IN STORE FOR THE NORTHEAST PLAINS THIS EVENING AS A
STRONG COLD FRONT DROPS ACROSS THE STATE WITH GUSTY NORTHERLY
WINDS...FALLING TEMPERATURES AND A CHANCE OF RAIN SHOWERS OR
THUNDERSTORMS.  WIND GUSTS OF 30 TO 45 MPH WILL BE POSSIBLE WITH THE
PASSING COLD FRONT WHICH MAY PRODUCE AREAS OF BLOWING DUST.

OUTLOOK FOR FRIDAY...COOLER AND STABLE AIR WILL REMAIN OVER THE
FORECAST AREA WITH SOME UPSLOPE WINDS CAUSING AREAS OF LIGHT RAIN IN
THE MORNING.

DANKERS

@RUKWBCe	KDENWWUS85 KBOU 061624 CCA
SPSDEN
COZ030>051-062000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1025 AM MDT THU SEP 6 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THE ATMOSPHERE OVER NORTHEAST COLORADO TODAY WILL BE WARM
AND RELATIVELY DRY WHILE A VIGOROUS UPPER LEVEL SYSTEM APPROACHES
THE STATE FROM THE NORTHWEST.  WINDS ALOFT WILL BE INCREASING AHEAD
OF THE APPROACHING SYSTEM AND THESE WILL COMBINE WITH SCATTERED
SHOWERS OR THUNDERSTORMS EXPECTED OVER THE MOUNTAINS TO PRODUCE WIND
GUSTS OF 40 TO 50 MPH.  ON THE NORTHEAST PLAINS...SOUTHWEST WINDS OF
10 TO 20 MPH WILL CHANGE TO A NORTHERLY DIRECTION DURING THE
AFTERNOON HOURS.  THE ATMOSPHERE ON THE PLAINS WILL BE TOO DRY FOR
ANY SHOWERS OR THUNDERSTORMS TO DEVELOP.  SPOTTER ACTIVATION WILL
NOT BE NEEDED TODAY.

BIG CHANGES ARE IN STORE FOR THE NORTHEAST PLAINS THIS EVENING AS A
STRONG COLD FRONT DROPS ACROSS THE STATE WITH GUSTY NORTHERLY
WINDS...FALLING TEMPERATURES AND A CHANCE OF RAIN SHOWERS OR
THUNDERSTORMS.  WIND GUSTS OF 30 TO 45 MPH WILL BE POSSIBLE WITH THE
PASSING COLD FRONT WHICH MAY PRODUCE AREAS OF BLOWING DUST.

OUTLOOK FOR FRIDAY...COOLER AND STABLE AIR WILL REMAIN OVER THE
FORECAST AREA WITH SOME UPSLOPE WINDS CAUSING AREAS OF LIGHT RAIN IN
THE MORNING.

DANKERS
Special weather statement, Sep 6, 10:25 AM MDT, 4 hours 6 minutes before
COZ030>051-062000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1025 AM MDT THU SEP 6 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THE ATMOSPHERE OVER NORTHEAST COLORADO TODAY WILL BE WARM
AND RELATIVELY DRY WHILE A VIGOROUS UPPER LEVEL SYSTEM APPROACHES
THE STATE FROM THE NORTHWEST.  WINDS ALOFT WILL BE INCREASING AHEAD
OF THE APPROACHING SYSTEM AND THESE WILL COMBINE WITH SCATTERED
SHOWERS OR THUNDERSTORMS EXPECTED OVER THE MOUNTAINS TO PRODUCE WIND
GUSTS OF 40 TO 50 MPH.  ON THE NORTHEAST PLAINS...SOUTHWEST WINDS OF
10 TO 20 MPH WILL CHANGE TO A NORTHERLY DIRECTION DURING THE
AFTERNOON HOURS.  THE ATMOSPHERE ON THE PLAINS WILL BE TOO DRY FOR
ANY SHOWERS OR THUNDERSTORMS TO DEVELOP.  SPOTTER ACTIVATION WILL
NOT BE NEEDED TODAY.

BIG CHANGES ARE IN STORE FOR THE NORTHEAST PLAINS THIS EVENING AS A
STRONG COLD FRONT DROPS ACROSS THE STATE WITH GUSTY NORTHERLY
WINDS...FALLING TEMPERATURES AND A CHANCE OF RAIN SHOWERS OR
THUNDERSTORMS.  WIND GUSTS OF 30 TO 45 MPH WILL BE POSSIBLE WITH THE
PASSING COLD FRONT WHICH MAY PRODUCE AREAS OF BLOWING DUST.

OUTLOOK FOR FRIDAY...COOLER AND STABLE AIR WILL REMAIN OVER THE
FORECAST AREA WITH SOME UPSLOPE WINDS CAUSING AREAS OF LIGHT RAIN IN
THE MORNING.

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:41 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Jefferson49 min
Sep 6, 4:41 PM MDTSevere Thunderstorm WarningBOUBoulder, Weld49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.